Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 30
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Neumayer, Robin 2016. A Strong Form of the Quantitative Wulff Inequality. SIAM Journal on Mathematical Analysis, Vol. 48, Issue. 3, p. 1727.

    Xie, RuLong and Gong, HuaJun 2016. A priori estimates and blow-up behavior for solutions of −Q N u = Ve u in bounded domain in ℝ N. Science China Mathematics, Vol. 59, Issue. 3, p. 479.

    Baer, Eric 2015. Minimizers of Anisotropic Surface Tensions Under Gravity: Higher Dimensions via Symmetrization. Archive for Rational Mechanics and Analysis, Vol. 215, Issue. 2, p. 531.

    Cañizo, José A. Carrillo, José A. and Patacchini, Francesco S. 2015. Existence of Compactly Supported Global Minimisers for the Interaction Energy. Archive for Rational Mechanics and Analysis, Vol. 217, Issue. 3, p. 1197.

    Einstein, T.L. 2015. Handbook of Crystal Growth.

    Cozzi, Matteo Farina, Alberto and Valdinoci, Enrico 2014. Gradient Bounds and Rigidity Results for Singular, Degenerate, Anisotropic Partial Differential Equations. Communications in Mathematical Physics, Vol. 331, Issue. 1, p. 189.

    Della Pietra, Francesco and Gavitone, Nunzia 2014. Faber-Krahn Inequality for Anisotropic Eigenvalue Problems with Robin Boundary Conditions. Potential Analysis, Vol. 41, Issue. 4, p. 1147.

    Farina, Alberto and Valdinoci, Enrico 2014. Gradient bounds for anisotropic partial differential equations. Calculus of Variations and Partial Differential Equations, Vol. 49, Issue. 3-4, p. 923.

    Pietra, Francesco Della and Gavitone, Nunzia 2014. Sharp bounds for the first eigenvalue and the torsional rigidity related to some anisotropic operators. Mathematische Nachrichten, Vol. 287, Issue. 2-3, p. 194.

    Della Pietra, Francesco and Gavitone, Nunzia 2013. Anisotropic elliptic problems involving Hardy-type potentials. Journal of Mathematical Analysis and Applications, Vol. 397, Issue. 2, p. 800.

    Figalli, A. and Indrei, E. 2013. A Sharp Stability Result for the Relative Isoperimetric Inequality Inside Convex Cones. Journal of Geometric Analysis, Vol. 23, Issue. 2, p. 938.

    Garcke, Harald 2013. Curvature Driven Interface Evolution. Jahresbericht der Deutschen Mathematiker-Vereinigung, Vol. 115, Issue. 2, p. 63.

    Schmidt, Bernd 2013. Ground States of the 2D Sticky Disc Model: Fine Properties and N 3/4 Law for the Deviation from the Asymptotic Wulff Shape. Journal of Statistical Physics, Vol. 153, Issue. 4, p. 727.

    Wang, Tuo 2013. The affine Pólya–Szegö principle: Equality cases and stability. Journal of Functional Analysis, Vol. 265, Issue. 8, p. 1728.

    Au Yeung, Yuen Friesecke, Gero and Schmidt, Bernd 2012. Minimizing atomic configurations of short range pair potentials in two dimensions: crystallization in the Wulff shape. Calculus of Variations and Partial Differential Equations, Vol. 44, Issue. 1-2, p. 81.

    Barrett, John W. Garcke, Harald and Nürnberg, Robert 2012. Parametric approximation of isotropic and anisotropic elastic flow for closed and open curves. Numerische Mathematik, Vol. 120, Issue. 3, p. 489.

    Ge, Jianquan and Ma, Hui 2012. Anisotropic isoparametric hypersurfaces in Euclidean spaces. Annals of Global Analysis and Geometry, Vol. 41, Issue. 3, p. 347.

    Wang, Guofang and Xia, Chao 2012. Blow-up analysis of a Finsler–Liouville equation in two dimensions. Journal of Differential Equations, Vol. 252, Issue. 2, p. 1668.

    Fonseca, Irene Fusco, Nicola Leoni, Giovanni and Millot, Vincent 2011. Material voids in elastic solids with anisotropic surface energies. Journal de Mathématiques Pures et Appliquées, Vol. 96, Issue. 6, p. 591.

    Knupfer, H. and Kohn, R. V. 2011. Minimal energy for elastic inclusions. Proceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences, Vol. 467, Issue. 2127, p. 695.

  • Proceedings of the Royal Society of Edinburgh: Section A Mathematics, Volume 119, Issue 1-2
  • January 1991, pp. 125-136

A uniqueness proof for the Wulff Theorem

  • Irene Fonseca (a1) and Stefan Müller (a2)
  • DOI:
  • Published online: 14 November 2011

The Wulff problem is a generalisation of the isoperimetric problem and is relevant for the equilibrium of (small) elastic crystals. It consists in minimising the (generally anisotropic) surface energy among sets of given volume. A solution of this problem is given by a geometric construction due to Wulff. In the class of sets of finite perimeter this was first shown by J. E. Taylor who, using methods of geometric measure theory, also proved uniqueness. Here a more analytic uniqueness proof is presented. The main ingredient is a sharpened version of the Brunn–Minkowski inequality.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

1W. Allard . On the first variation of a varifold. Ann. of Math. 95 (1972), 417491.

2F. J. Almgren , Jr. Existence and regularity almost everywhere of solutions to elliptic variational problems among surfaces of varying topological type and singularity structure. Ann. of Math. 87 (1968), 321391.

8I. Fonseca . The Wulff Theorem revisited Proc. Roy. Soc. London 432 (1991), 125145.

10E. Giusti . Minimal Surfaces and Functions of Bounded Variation (Basel: Birkhäuser, 1984).

11C. Herring . Some theorems on the free energies of crystal surfaces. Phys. Rev. 82 (1951), 8793.

12Yu. G. Reshetnyak . Weak convergence of completely additive vector functions on a set. Sib. Math. J. 9 (1968), 10391045 (translation of: Sibirsk. Mat. Z. 9 (1968), 1386–1394).

15J. Taylor . Crystalline variational problems. Bull. Amer. Math. Soc. 84 (1978), 568588.

17L. C. Young . Generalized surfaces in the calculus of variations I, II. Ann. of Math. 43 (1942), 84–103, 530544.

18W. P. Ziemer . Weakly differentiable functions (Berlin: Springer, 1989).

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Proceedings of the Royal Society of Edinburgh Section A: Mathematics
  • ISSN: 0308-2105
  • EISSN: 1473-7124
  • URL: /core/journals/proceedings-of-the-royal-society-of-edinburgh-section-a-mathematics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *